Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 5, 2016Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 5, 2016, 5:40 PM EDT for Hoke County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 5:40 PM EDT (21:40 UTC)
Expired
Aug 5, 2016, 6:30 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS82 KRAH 052140
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI AUG 5 2016
 
NCZ075-077-086-088-052230-
CUMBERLAND NC-HOKE NC-MOORE NC-HARNETT NC-
540 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND...NORTHEASTERN HOKE...EAST CENTRAL MOORE AND SOUTHWESTERN
HARNETT COUNTIES UNTIL 630 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF SOUTHERN PINES...MOVING EAST AT
10 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BRAGG...POPE AFB AND VASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
 
&&

LAT...LON 3511 7931 3519 7937 3525 7934 3531 7918
      3531 7913 3528 7903 3521 7900 3514 7901
      3511 7908 3509 7925
TIME...MOT...LOC 2139Z 263DEG 11KT 3518 7925 

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:30 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 3:30 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT FRI AUG 5 2016

.SYNOPSIS...
A cold front will approach central NC on Saturday, before stalling
across the region on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...

Scattered to numerous showers and a few thunderstorms have erupted
in the moisture axis extending across the Piedmont. A steering flow
of 10-15kts is aiding to push the convection to the northeast. Due
to the high water content, the showers and storms will be efficient
rainfall producers. Where the heavier showers occur, rainfall
amounts between one and two inches in less than an hour will be
common. If this falls in an urbanized area, this may lead to
nuisance flooding of streets and poor drainage areas.

Over the se counties, inland moving seabreeze has triggered a broken
band of convection. Outflows from these storms will initiate
additional shower and thunderstorm activity over the southern
coastal plain and sandhills.

If there is a spot in our region where showers and storms will be
more hit-and-miss, that would be the northern coastal plain where
instability not as strong as over the southern counties, and
forcing/lift is weaker.

Later this evening, bulk of convection will dissipate with loss of
heating though the approach of an upper level shear axis from the
west may trigger/maintain isolated showers well into the night,
especially in vicinity of the western Piedmont including the Triad
region. Min temps low-mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 330 PM Friday...

The weak shear axis will continue to drift sewd early Saturday and
lie across our far southern counties by Saturday afternoon. This
feature should aid to focus the bulk of the convective activity to
our south and east. With little support noted aloft, expect any
convective development across central NC to be isolated to
scattered, and mainly confined to either the southern coastal plain
(seabreeze driven), and the northwest Piedmont (convection drifting
off the higher terrain to the west).

With a decrease in convective coverage, most locations should
experience partial sun in the afternoon. This will lead to warmer
high temps, ranging from near 90-lower 90s. When these temps are
combined with the humidity, expect heat index values near 100-103
degrees for most locales except the far north-nw.

A surface boundary will drop swd into central NC late Saturday and
Saturday night. Isolated showers/storms may accompany the front,
mainly north of highway 64, though forcing is pretty anemic. The
clouds accompanying the front will result in a very warm and muggy
night with overnight temps in the mid 70s common.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 145 PM Friday...

There will be a likelihood of showers and thunderstorms Sunday into
Sunday night as a cold front is expected to slowly move south
through central NC. Locally heavy rain and frequent lightning appear
to be the main weather hazards, with the severe threat marginal at
best. Very high dew points in the lower to mid 70s, with PW's in
excess of 2 inches, along with fairly light winds aloft will aid in
he locally heavy rain production. Partly sunny skies will become
variably cloudy sunday afternoon and night. Highs mid 80s NW to
lower 90s SE. Lows in the 70-75 range.

The front is expected to move into northern SC early Monday, then
stall over SC Tuesday into Wednesday. However, deep moisture feed
from the SE-S in the lower to mid levels will keep at least a good
chance of showers and thunderstorms in the forecast Monday through
Tuesday. Lows will remain above normal, in the lower to mid 70s.
Highs will be tempered by the easterly low level flow, increased
moisture and cloudiness, and convection. Most areas will see highs
in the 80s.

The chance of showers and thunderstorms will slowly decrease mid to
late week. Some drier air and subsidence should spread westward with
the projected increasing influence of a building mid/upper level sub-
tropical ridge off the SE US coast. Highs should warm up a few
degrees, back to near normal levels Wed-Fri. Lows will continue to
be 3-5 degree above normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1255 PM Friday...

Variable aviation conditions expected to persist across central NC
through the evening hours, ranging from mostly VFR over the coastal
plain and the sandhills, to low end VFR/MVFR ceilings in the
Piedmont. Scattered to numerous showers and a few t-storms will be
possible through the evening in vicinity of KFAY, KRDU, KINT, and
KGSO.

Widespread IFR/low end MVFR ceilings may develop after 08Z over most
of central NC, lingering until mid morning Saturday. The highest
probability for IFR/low end MVFR ceilings will be in the vicinity of
KINT, KGSO, and KFAY.

An extended period of VFR parameters are expected across central NC
late morning Saturday through Sunday afternoon, aside from a brief
period early Sunday morning of MVFR/IFR ceilings and visibility due
to fog. Probabilities for adverse aviation conditions in the form of
ceilings and scattered convection will increase late Sunday through
Wednesday as a surface cold front moves into then stalls over the
region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Badgett
AVIATION...WSS
Hazardous weather outlook, Aug 5, 10:32 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1032 AM EDT FRI AUG 5 2016

NCZ007>010-021>026-038>041-073>076-083>086-060930-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
1032 AM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
OR EXCESSIVE RAINFALL THIS AFTERNOON AND THIS EVENING. THIS MAY
LEAD TO LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS,
ESPECIALLY IN URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-042-043-077-078-088-089-060930-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
1032 AM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:37 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT FRI AUG 5 2016

NCZ075-052200-
MOORE NC-
537 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN MOORE
COUNTY UNTIL 600 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF PINEHURST...OR 13 MILES WEST OF
SOUTHERN PINES...MOVING NORTHEAST AT 10 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...PINEHURST...FOXFIRE...TAYLORTOWN...EAGLE SPRINGS AND
SEVEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3510 7957 3512 7957 3515 7961 3517 7962
      3519 7966 3524 7967 3525 7969 3527 7971
      3532 7969 3534 7961 3534 7953 3528 7946
      3517 7942 3513 7945
TIME...MOT...LOC 2136Z 238DEG 8KT 3519 7964

VINCENT
Special weather statement, Aug 5, 5:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI AUG 5 2016

NCZ075-077-086-088-052230-
CUMBERLAND NC-HOKE NC-MOORE NC-HARNETT NC-
540 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND...NORTHEASTERN HOKE...EAST CENTRAL MOORE AND SOUTHWESTERN
HARNETT COUNTIES UNTIL 630 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF SOUTHERN PINES...MOVING EAST AT
10 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BRAGG...POPE AFB AND VASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3511 7931 3519 7937 3525 7934 3531 7918
      3531 7913 3528 7903 3521 7900 3514 7901
      3511 7908 3509 7925
TIME...MOT...LOC 2139Z 263DEG 11KT 3518 7925

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:38 PM EDTSpecial Weather StatementRAHWake37 min
Aug 5, 12:54 AM EDTSpecial Weather StatementRAHDurham, Orange81 min
Aug 5, 5:37 PM EDTSpecial Weather StatementRAHMoore23 min
Aug 5, 5:44 PM EDTSpecial Weather StatementRAHHarnett46 min
Aug 5, 6:05 PM EDTSpecial Weather StatementRAHMoore40 min
Aug 5, 6:16 PM EDTAreal Flood AdvisoryRAHForsyth119 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.